Wisconsin, 2002

Flash Flooding in Wisconsin, April 11 to 12, 2002

April 11 to 12, 2002 · NWS GRB · 3 events in 3 counties and zones

Significant rainfall and snow melt resulted in the flooding of roads and low lying areas across north-central Wisconsin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Significant rainfall and snow melt resulted in the flooding of roads and low lying areas across north-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 11, 3:15 AM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 3:15 AM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CDT THU APR 11 2002

FCST PBLMS MAINLY IN THE FIRST 24 HRS WITH PCPN CHCS AND TEMPS.

THE 08Z SFC ANALYSIS INDICATED A WRMFNT EXTENDED ROUGHLY FROM MSP-AUW-
GRB WITH LTL MOVEMENT AS OF LATE. THIS IS NOT A SURPRISE CONSIDERING THE
SNOW ON THE GROUND OVR NRN WI. LATEST RADAR MOSAIC CONTS TO SHOW THE
BULK OF LGT PCPN MOVG OVR NRN WI IN AREA OF BEST MSTR CONVERGENCE. OTHER
SPOTTY VRY LGT RAIN SHWRS/SPRINKLES ASSOCIATED WITH WK WAA TAKING PLACE
OVR THE SRN SECTIONS OF THE FCST AREA. WL HAVE TO AT LEAST MENTION SOME
EARLY MORNING SPRINKLES IN THESE LOCATIONS.

FOR TDA...MDLS STILL ATTEMPT TO SEND WRMFNT NORTH INTO THE UPR PENINSULA
AS A STDY 30-40 KT LOW-LVL JET PREVAILS. WK WAA...THE PASSAGE OF A
DECENT SHRTWV...AND THE APPROACH OF A CDFNT THIS AFTERNOON ALL LEAD TO
ANOTHER DAY OF PCPN. EXCEPTION HERE IS THE SRN COUNTIES OF THE FCST AREA
WHICH ARE ALREADY IN THE WARM SECTOR. ENUF MIXING SHOULD ALLOW FOR SOME
BRZY CONDITIONS OVR E-CNTRL WI. AS THE CDFNT PUSHES THRU THE RGN TNGT...
FAVORABLE DYNAMICS FROM Q-G CONVERGENCE AND RIGHT ENTRANCE RGN OF JET
WOULD LEAD TO THE BEST CHC OF SEEING WIDESPREAD SHWRS. ELEVATED LIS OF
AROUND ZERO COULD ALSO PRODUCE SOME TSTM ACTIVITY. PCPN EXPECTED TO
TAPER OFF FROM WEST TO EAST OVRNGT.

CLDS LINGER INTO FRI MORNING AS LAST SHRTWV SWEEPS BY. DRIER AIR/
SUBSIDENCE BEHIND SHRTWV AND WK RIDGING MOVG IN WL BREAK CLDS UP. CAA WL
LIMIT DIURNAL RISE AS FAR AS TEMPS ARE CONCERNED AND THIS ALREADY TAKEN
INTO ACCOUNT BY PREV FCST. DRY AND COOL FRI NGT WITH SFC RDG OVRHD. FOG
POTENTIAL WL HAVE TO BE WATCHED ESP OVR NRN WI WHERE HEAVIEST PCPN AMTS
HAVE FALLEN THUS FAR. AVN MDL KEEPS DRY AIR IN PLACE INTO SAT SO HAVE
REMOVED POPS IN THE NORTH FOR NOW.

MDLS HAVE ALL SLOWED THE PROGRESS OF THE CDFNT DOWN BUT ARE ALL IN
DECENT AGREEMENT. GUID TEMPS APR REASONABLE BUT ENDED UP USING MORE OF
THE ETA 2M TEMP WHICH WAS DEAD ON YDA ESP IN THE NORTH.

.GRB...NONE.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 11, 5:00 AM CST, 6 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT THU APR 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE WEATHER IS NOT EXPECTED ACROSS THE FORECAST AREA...HOWEVER
SCATTERED THUNDERSTORMS ARE POSSIBLE.

A WARM FRONT IS FORECAST TO SLOWLY MOVE NORTH TODAY ACROSS NORTHERN
WISCONSIN. ABUNDANT LOW LEVEL MOISTURE AND INCREASING SOUTHERLY WINDS
JUST ABOVE THE SURFACE...WILL BE THE FOCUSING MECHANISM FOR SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS TODAY. THE PASSAGE OF A COLD FRONT AND
UPPER LEVEL DISTURBANCE WILL LEAD TO THE CONTINUED THREAT OF SHOWERS AND
THUNDERSTORMS TONIGHT.

ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE AS
INSTABILITY PARAMETERS REMAIN RATHER WEAK. THEREFORE...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS OUTLOOK WILL BE UPDATED AT NOON. ADDITIONAL WEATHER UPDATES CAN BE
FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR
IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Apr 11, 11:00 AM CST, 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE WEATHER IS NOT EXPECTED ACROSS THE FORECAST AREA...HOWEVER
SCATTERED THUNDERSTORMS ARE POSSIBLE.  MUCH OF FAR NORTHERN WISCONSIN
RECORDED AROUND AN INCH OF RAINFALL OVERNIGHT. THE COMBINATION OF
MELTING SNOW AND ADDITIONAL INCH OF PRECIPITATION BY FRIDAY MORNING...
MAY PRODUCE MINOR FLOODING OVER FAR NORTHERN WISCONSIN.
AREA RIVERS AND STREAMS ARE EXPECTED TO RISE.

A WARM FRONT WILL SLOWLY MOVE NORTH THIS AFTERNOON ACROSS NORTHERN
WISCONSIN. ABUNDANT LOW LEVEL MOISTURE AND INCREASING SOUTHERLY WINDS
JUST ABOVE THE SURFACE...WILL BE THE FOCUSING MECHANISM FOR SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS.  THE PRECIPITATION WILL BE MORE WIDESPREAD
NORTH OF A LINE FROM MERRILL TO WAUSAUKEE LINE.   TONIGHT A COLD FRONT
WILL PASS OVER THE STATE...PROVIDING ANOTHER PERIOD OF RAIN WITH A FEW
THUNDERSTORMS.

ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE AS
INSTABILITY PARAMETERS REMAIN RATHER WEAK. THEREFORE...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Oneida

When
April 11, 11:30 AM CST to 11:00 PM CST
Where
Oneida County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Flash Flood, Forest

When
April 11, 4:00 PM CST to April 12, 10:50 AM CST
Where
Forest County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Flash Flood, Florence

When
April 11, 4:00 PM CST to April 12, 10:50 AM CST
Where
Florence County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292168, 5292166, 5292167.